Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2003, 5:29 PM CDT for Effingham County, Shelby County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 5:29 PM CDT (22:29 UTC)
- Expired
- May 28, 2003, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Effingham County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS53 KILX 282229 SVRILX ILC049-173-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 528 PM CDT WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN CENTRAL ILLINOIS EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 615 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BEECHER CITY...OR ABOUT 10 MILES SOUTH OF SHELBYVILLE...MOVING SOUTHEAST AT 35 MPH. ALSO... ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER BEECHER CITY MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEWARDSON COWDEN SHUMWAY ALTAMONT EFFINGHAM WATSON TEUTOPOLIS THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3937 8874 3925 8891 3893 8878 3911 8838 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:07 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 28, 3:07 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED MAY 28 2003 MAIN FORECAST CONCERN WITH THIS PACKAGE IS TIMING OF FRONTAL PASSAGE THIS EVENING AND SEVERE WEATHER THREAT. DUE TO SEVERE WEATHER IN AREA...THIS WILL BE SHORT AND SWEET. SPC HAS ISSUED A SEVERE TSTM WATCH UNTIL 8 PM TONIGHT. ALREADY RECEIVING REPORTS OF LARGE HAIL AND BRIEF TORNADO TOUCHDOWNS. WILL WORD ZONES ACCORDINGLY. PCPN TO COME TO AN END MOST LOCATIONS BY MIDNIGHT...AS PER PREVIOUS FORECAST. BRIEF BREAK IN WX FOR THU AND THURSDAY NIGHT BEFORE NEXT SYSTEM MOVES IN ON FRIDAY. ANOTHER QUICK SHOT OF RWS/TRWS ON FRIDAY AND FRIDAY EVENING...THEN ENDING EARLY ON SATURDAY. STRONG AREA OF HIGH PRESSURE BUILDS IN ON SATURDAY AND SUNDAY...THOUGH MODELS HAVE MODIFIED AIR MASS...SO NOT AS COOL OF CONDITIONS AS ORIGINALLY EXPECTED. RAISED HIGH TEMPS A COUPLE OF DEGREES ON SAT AND SUN. AS FOR REST OF EXTENDED...KEPT CHANCE MENTION OF RWS/TRWS IN FOR LATE TUESDAY AND CONTINUE INTO WED AS FRONTAL BOUNDARY STALLS ACROSS CWA. ISC GRIDS SENT EARLIER. .ILX...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 8 PM CDT...FOR AREAS ALONG AND EAST OF A STARK COUNTY TO CHRISTIAN COUNTY LINE. BYRD
Hazardous weather outlook, May 28, 11:00 AM CDT, 6 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL SHIFT EAST OF ILLINOIS BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN OVER CENTRAL ILLINOIS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH/HUETTL
In the hours before
Local storm report, May 28, 4:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
416 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 3 SW CLINTON IL 2.75 INCH HAIL
05/28/03 DE WITT REPORTED BY SPOTTER
WINDOWS BROKEN
BAKLocal storm report, May 28, 4:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE LINCOLN, IL
425 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 3 SW CLINTON IL 2.75 INCH HAIL
05/28/03 DE WITT REPORTED BY SPOTTER
WINDOWS BROKEN
BAKLocal storm report, May 28, 4:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
430 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM OREANA IL 1.75 INCH HAIL
05/28/03 MACON DAMAGE TO TREES AND CARS
FROM THE HAIL. REPORTED BY
AN OBSERVER.
BAK/MILLERLocal storm report, May 28, 4:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
432 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM ATLANTA IL WIND DAMAGE
05/28/03 LOGAN LARGE TREES UPROOTED AT
THE GOLF COURSE. REPORTED
BY ESDA.
BAK/MILLERLocal storm report, May 28, 4:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
456 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM MOWEAQUA IL 1.75 INCH HAIL
05/28/03 SHELBY REPORTED BY COOP OBSERVER
BAK/MILLERLocal storm report, May 28, 5:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
523 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM MCLEAN IL .88 INCH HAIL
05/28/03 MC LEAN REPORTED BY SPOTTER
BAKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 52 min |
| May 28, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Woodford | 60 min |
| May 28, 2:41 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 49 min |
| May 28, 3:20 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 40 min |
| May 28, 3:25 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 50 min |
| May 28, 3:47 PM CDT | Tornado Warning | ILX | Logan | 28 min |
| May 28, 3:58 PM CDT | Tornado Warning | ILX | DeWitt | 62 min |
| May 28, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 67 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Piatt, Shelby | 52 min |
| May 28, 4:45 PM CDT | Tornado Warning | ILX | Christian, Shelby | 45 min |
| May 28, 6:08 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 82 min |
| May 28, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 76 min |
| May 28, 6:25 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.